Alert archive / Hawaii / High Wind Watches in 2019

High Wind Watch 1, NWS Honolulu, HI

February 8, 20194 counties in Hawaii

NWS Honolulu, HI issued this high wind watch at Feb 8, 2019, 7:13 AM HST for 4 counties in Hawaii. It took effect at Feb 9, 2019, 6:00 PM HST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 8, 2019, 7:13 AM HST (17:13 UTC)
In effect from
Feb 9, 2019, 6:00 PM HST
Expired
Feb 9, 2019, 3:32 PM HST
In force
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 5.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2019-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2019-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind watch went out at Feb 8, 4:27 AM HST, 2 hours 46 minutes earlier.

Area forecast discussion, Feb 8, 4:27 AM HST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
427 AM HST Fri Feb 8 2019

.SYNOPSIS...
Windy conditions will develop today, with very windy and
unsettled weather expected at times over the weekend as an area
of low pressure strengthens and moves southward toward the
islands. Unsettled weather may persist into the middle of next
week as the low lingers in the island vicinity.

&&

.DISCUSSION...
Currently at the surface, a 1006 mb low is located around 475
miles northeast of Honolulu, with a cold front extending south-
southwestward through the Big Island. Meanwhile, a strong 1037 mb
high is centered around 1350 miles northwest of Kauai. Behind the
front moderate to locally breezy north to northwest winds have
filled in, with moderate westerlies in advance of the front.
Infrared satellite imagery shows partly cloudy skies in most
areas, with some pockets of enhanced cloud coverage over windward
locales. Radar imagery shows scattered showers moving into
windward areas of the smaller islands, with a few showers spilling
into leeward communities. Across the Big Island, most of the
shower activity has now exited to the east of the islands. Main
short term concerns of many, revolve around the dangerously large
surf and potentially damaging winds expected over the weekend.

Today,
The area of low pressure northeast of the state will track
steadily eastward today, dragging a cold front southeastward
and away from the Big Island. Meanwhile, the high northwest of
the islands will continue strengthen to around 1039 mb by this
afternoon. The gradient across the state will tighten as a result
of these two features, with windy northerlies developing across
most of the state by late this afternoon. Based on the latest
model guidance and upstream buoy observations, we have issued a
Wind Advisory beginning at 2 PM this afternoon for all of the
smaller islands. As for sensible weather details, scattered
showers will continue across across north facing slopes and coasts
in the northerly flow regime, with mostly rain free conditions
aside from a spill over light shower or some sprinkles in leeward
areas.

For the Big Island summits, strong winds are expected to continue
today, although there may be a bit of a decrease in speeds later
this morning through the afternoon hours if model solutions are
correct. The Wind Advisory has been extended through 6 PM this
evening.

Tonight through Sunday night,
Model solutions remain in good agreement, showing a new area of
low pressure developing well north-northeast of the state
tonight, then deepening as it moves rapidly southward toward the
islands Saturday and Saturday night. The low is then forecast to
slow down and stall out a couple hundred miles north of the state
Sunday and Sunday night. A surge of strong northerly winds is
expected tonight into early Saturday, and the current Wind
Advisory may need to be expanded to include the Big Island later
today. The winds are expected to trend briefly below advisory
levels on Saturday, but the winds should ramp back up out of the
northwest Saturday evening, then becoming very windy out of the
west-northwest after midnight Saturday through at least Sunday
evening. How strong the winds get will depend on the exact
strength and track of the low in proximity to the islands, but
High Wind Warnings based on the latest guidances appear likely
for at least portions if not the entire island chain late Saturday
night and Sunday. Given the unusual northwest thru west wind
direction during the expected peak of the wind event, downed trees
and power outages will be a distinct possibility statewide, with
the areas where the winds get funneled most effectively in these
wind directions being the most susceptible.

As for sensible weather details, periods of showery weather will
impact the islands with the showers favoring north and northwest
facing slopes and coasts. Given the strength of the winds and
elevated inversion heights, some of the showers will spread over
the terrain into the typically drier leeward areas as well. The
airmass will be plenty unstable given the cold temperatures aloft,
but the moisture depth is forecast to remain below 20 kft, so at
this time the probability of thunder although non-zero, appears
low. That said, with the strong winds aloft in place, as bands of
showers move through the islands squally weather can be expected,
and damaging winds within these squalls can't be ruled out.

For the Big Island summits, winds will increase tonight with High
Wind Warning level winds likely Saturday through the remainder of
the weekend. In addition, some wintry weather could occur mainly
Sunday and/or Sunday night as some deeper moisture rotates through
the area. In fact, temperatures will likely be cool enough that
some wintry weather could even occur at the highest elevations of
Haleakala as well.

Overall, this low is shaping up to be a high-impact event,
bringing multiple weather hazards, and significant threats to life
and property. As such, we have attempted to highlight the most
significant weather impacts in an ongoing Special Weather
Statement (SPSHFO) - until such time that Watches and Warnings
cover all of the expected impacts.

Monday through next Thursday,
Uncertainty in the forecast increases following the weekend
storm, with the GFS and ECMWF continuing to display some
differences in the synoptic pattern evolution. Despite the
differences in the movement and track of the low to the north of
the islands, they both indicate that unsettled weather will hold
in place through much of the upcoming week. As a result, will keep
showers in the forecast even for the typically drier areas
through the period. Trade winds don't appear like they'll return
anytime soon, with the models showing a general west-northwest
wind direction at moderate to locally strong speeds continuing
through much of the new week.

&&

.AVIATION...
A low pressure system north of the islands will produce scattered
showers across the region. A high pressure ridge will build in
over the islands today with increasing north to northeasterly
winds for all TAF sites. VFR conditions will prevail over the
next 24 hours.

No AIRMETs are in effect. AIRMET Tango will likely be issued
later today as low level winds increase, producing moderate
mechanical turbulence over and south through west of mountain
ranges across the state.

&&

.MARINE...
A deepening low pressure system is forecast to develop far north
of the region starting tonight, and then move rapidly south
toward the state this weekend. This feature is expected to bring
unprecedented impacts, with very hazardous, and potentially life-
threatening, conditions spreading across most Hawaiian Waters from
this weekend into early next week. If experienced mariners are
considering venturing away from protected waters this weekend,
please prepare not only for very strong sustained winds and
treacherous seas, but for the likelihood of extreme squally
weather conditions. If in doubt, DO NOT GO OUT!

Currently, increasing northwest to north winds are spreading down
the island chain from west to east. Near gale force winds may
eventually develop over the extreme western coastal waters, and a
Gale Watch remains in effect for the waters adjacent to Kauai
County starting this evening. Note that across the northern
Hawaiian Offshore Waters beyond 40 nm from the Hawaiian Islands,
winds will likely reach gale force starting Saturday, and then
possibly increase to storm force (at least 50 knots!) by Saturday
night. A Small Craft Advisory (SCA) has been issued for most
Hawaiian Waters for a combination of increasing seas and
strengthening winds. Expect the deteriorating conditions to
eventually require either a SCA or a Gale Warning for all coastal
waters from this weekend into early next week.

A new large northwest swell continues to build according to
observations at buoys 51101 and 51001 early this morning. This
swell will cause surf to build today along most north and west
facing shores of the smaller islands. Therefore, a High Surf
Warning has been issued for increasing surf along north and west
facing shores of Kauai, Niihau, Oahu and Molokai, and for north
facing shores of Maui. Increasing surf may also require a HSA for
west facing shores of the Big Island starting tonight or Saturday.
In addition, surf may eventually reach the HSA criteria along
north facing shores of the Big Island by late Saturday or Sunday.

By late Saturday and Sunday, the model guidance continues to
insist that the increasing winds and captured fetch associated
with a storm-force low pressure system will cause extremely large
and disorganized waves to spread across the coastal waters. The
combined seas will become extremely high due to a combination of
the longer period swell, and the huge wind waves generated by near
gale to gale-force winds over the coastal waters.

There is also a strong potential for extreme harbor surges in
north and west facing harbors, as well as significant coastal
inundation and beach erosion along north and west facing shores of
most islands this weekend. This event may bring unprecedented
coastal flooding to north and west facing shores, so anyone with
vulnerable ocean front property needs to complete their
preparations for this event as soon as possible.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 2 PM this afternoon to 6 AM HST Saturday for
Niihau-Kauai-Oahu-Molokai-Lanai-Kahoolawe-Maui Windward West-
Maui Leeward West-Maui Central Valley-Windward Haleakala-Leeward
Haleakala.

High Surf Warning from 6 AM this morning to 6 AM HST Monday for
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North
Shore-Oahu Koolau-Olomana-Molokai-Maui Windward West-Windward
Haleakala.

Wind Advisory until 6 PM HST this evening for Big Island Summits.

Small Craft Advisory until 6 PM HST Saturday for Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Alenuihaha
Channel-Big Island Windward Waters.

Gale Watch from this evening through Saturday afternoon for
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward
Waters.

Small Craft Advisory until 6 PM HST this evening for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters.

&&

DISCUSSION...Jelsema
AVIATION...Bohlin
MARINE...Houston

In the hours before

Special weather statement, Feb 8, 4:46 AM HST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Honolulu HI
446 AM HST Fri Feb 8 2019

HIZ001>028-090400-
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-Big Island Summits-
446 AM HST Fri Feb 8 2019

...VERY STRONG WINDS AND COASTAL FLOODING POSSIBLE THIS WEEKEND...

An unusually strong storm system will move toward the islands
from the north over the weekend, bringing with it multiple weather
hazards. The storm will send a powerful swell toward the islands
that will impact exposed north and west facing shores with very
high surf. Additionally, the combination of strong onshore winds
and high surf will increase the potential for significant coastal
flooding that could lead to property damage, road closures and
beach erosion.

The storm system will also bring strong and potentially damaging
north to northwest winds to the island chain, particularly
Saturday night through Sunday evening. While these winds are
expected to be strongest over ridges and mountaintops, they will
also accelerate downslope, impacting heavily populated areas. In
addition, intense fast moving rain showers or squalls may bring
very strong and damaging winds as the storm makes its closest
approach.

If you have outdoor plans for the weekend, be prepared for very
windy conditions. If your plans include marine activities, you may
want to consider postponing them.

Stay tuned for forecast updates from the National Weather Service or
your favorite media outlet.

&&

Visit National Weather Service Honolulu:

on the web at www.weather.gov/hawaii
on Facebook at facebook.com/NWSHonolulu
on Twitter at twitter.com/NWSHonolulu

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 4:06 PM HSTHigh Surf WarningHFOHawaii, Honolulu, Kauai, Kalawao4 days
Feb 7, 7:22 PM HSTSmall Craft AdvisoryHFO56 hr
Feb 8, 3:47 AM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao36 hr
Feb 8, 7:13 AM HSTHigh Wind WarningHFOHawaii, Honolulu, Kauai, Kalawao4 days
Feb 8, 10:01 AM HSTGale WarningHFO72 hr

Nearby

High Wind Watches in Hawaii, 2019Every high wind watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.